Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Dodge City, KS

May 27, 2000Clark County, Ford County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2000, 12:44 AM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 12:44 AM CDT (05:44 UTC)
Expired
May 27, 2000, 1:30 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, KS, Ford County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 31 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:50 AM CDTHail 0.75Bloom, KS
May 27, 1:00 AM CDTHail 0.75Fowler, KS
May 27, 1:02 AM CDTHail 0.88Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KDDC 270545
SVRDDC
KSC025-057-119-270630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN 
  SOUTHWEST KANSAS...
  NORTHERN CLARK COUNTY 
  SOUTHERN FORD COUNTY 
  NORTHEASTERN MEADE COUNTY 

* UNTIL 130 AM CDT

* AT 1240 AM CDT...DODGE CITY DOPPLER RADAR INDICATED LINE OF 
  SEVERE THUNDERSTORMS FROM 12 MILES SOUTHWEST OF DODGE CITY TO
  5 MILES NORTHEAST OF MEADE...MOVING EAST-SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  MINNEOLA BY 1255 AM CDT
  BLOOM BY 110 AM CDT
  CLARK STATE LAKE BY 120 AM CDT
 
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY 
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3742 10027 3738 9956 3760 9957 3757 10020

BURKE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:22 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, May 26, 3:22 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT FRI MAY 26 2000

80 TO 90KT 300 MB JET ACROSS CENTRAL KANSAS AND APPROACHING UPPER
LEVEL COLD POOL AND VORT CENTER ARE HELPING TO TOUCH OFF SHOWERS AND
THUNDERSTORMS ACROSS PARTS OF THE AREA ATTM. AS THE NEXT UPPER WAVE
APPROACHES...THIS WILL HELP TO PROGRESS EASTWARD. TRENDS FROM
PROFILERS IS SHOWING THE 850 LOW AND THUS THE ASSOCIATED DEW PT FEED
ALSO BEING PUSHED EASTWARD. MOST OF THIS PRECIP LOOKS AS IF IT WILL
CLEAR MY NORTHEAST COUNTIES BY ISSUANCE TIME. WILL HAVE TO WATCH FAR
SOUTHEAST COUNTIES AS MOISTURE FEED IS STILL GOOD THERE WITH PLENTY
OF SUNSHINE TO WORK WITH. AGAIN WILL HAVE TO WATCH THIS AREA TO SEE
IF ANY MENTION OF STORMS EARLY MAY BE NEEDED.

TONIGHT INTO EARLY TOMORROW...OUR NEXT UPPER WAVE AND CENTER OF
APPROACHING UPPER COLD POOL IS PROGGED TO PASS OVERHEAD. CAN NOT
RULE OUT THE POSSIBILITY OF SOME ELEVATED CONVECTION IN THIS COLD
POOL...BUT AVAILABLE MOISTURE AT THE LOW LEVELS WILL BE LACKING AS
LOWER DEW PT VALUES WILL BE ADVECTING INTO THE AREA IN THE WAKE OF A
SURFACE COLD FROPA. WILL CARY VERY SMALL POPS TONIGHT IN ALL AREAS
TONIGHT AND THEN AGAIN IN THE EAST FOR EARLY SATURDAY.

WITH LESS LOW LEVEL CLOUD COVER...LOWER DEW POINTS AND WINDS
BECOMING NORTHWEST OR NORTH...LOW TEMPS SHOULD BE LOWER THAT THOSE
EXPERIENCED LAST NIGHT. FWC NUMBERS FOR THE MOST PART REFLECT THIS
THINKING IN ALL BUT THE P28 AREA. THERE I WILL UNDERCUT FWC BY A CAT.

SATURDAY...SKIES SHOULD BE MOSTLY SUNNY ACROSS THE AREA. FOR
TEMPS...WILL FAVOR THE SLIGHTLY COOLER FAN NUMBERS GIVEN NORTHEAST TO
EAST WINDS TOMORROW SHOULD HELP KEEP THE COOLER AIR AFTER TONIGHT/S
FROPA IN THE AREA. WINDS SATURDAY NIGHT THOUGH SHOULD BEGIN TO TURN
SOUTHWEST AS THE LEE TROUGH BEGINS TO ESTABLISH. LOWS FOR SUNDAY
NIGHT SHOULD BE SIMILAR TO THOSE EXPECTED TONIGHT.

ON SUNDAY THE AREA COULD BE WINDIER THAN THE FWC GUIDANCE SUGGESTS.
BOTH AVN AND MRF 850 WINDS ARE PROGGED IN THE 30 TO 40 KT RANGE.
USUALLY AS THE LEE TROUGH DEVELOPS...WINDS USUALLY PICK UP FASTER
THAN THE NUMERICAL GUIDANCE INDICATES. GIVEN THIS...WILL ADD A
/BREEZY/ QUALIFIER TO SUNDAY/S WEATHER.  ALSO...WILL NOT GO AS HOT
AS THE FWC NUMBERS. BOTH AVN AND MRF 850 PROGGED NUMBERS DO NOT
SUPPORT HIGHS IN THE MID TO UPPER 90S. WILL GO CLOSER TO THE MID 80S
TO AROUND 90 RANGE.

EXTENDED DISCUSSION....

THE GENERAL FLOW REGIME OVER THE UNITED STATES DURING THE EXTENDED
PERIOD HAS CHANGED LITTLE IN RECENT MODEL RUNS...ALTHOUGH THE USUAL
DIFFERENCES IN AMPLITUDES AND TIMING OF WAVES RIPPLING THROUGH THE
FLOW ARE EVIDENT. ALL OF THE MODELS BUILD THE UPPER RIDGE OVER THE
EASTERN PACIFIC EASTWARD INTO THE SOUTHERN PLAINS BY MID WEEK WITH
MEAN TROUGHS 120-125W AND NEAR 80E. THIS EVOLUTION HAS BEEN
ADVERTISED FOR SEVERAL DAYS, AND THERE IS LITTLE REASON TO DOUBT
THAT IT WILL OCCUR.

THE CURRENT EXTENDED WILL BE MODIFIED ONLY SLIGHTLY TO REFLECT
SOMEWHAT WARMER TEMPERATURES ON MEMORIAL DAY AS EXCEEDINGLY WARM AIR
SPREADS EASTWARD FROM THE ROCKIES OVER THE HIGH PLAINS. THE MRF ONCE
AGAIN IS ADVERTISING H7 TEMPERATURES IN EXCESS OF 16 DEGREES OVER
SOUTHWESTERN KANSAS. ALTHOUGH MID LEVEL TEMPERATURES PROBABLY WILL
VERIFY SOMEWHAT COOLER THAN THOSE VALUES, DOWNSLOPE FLOW AND
ABUNDANT SUNSHINE LIKELY WILL PUSH TEMPERATURES TO NEAR 100 DEGREES
IN A FEW LOCATIONS. COOLER WEATHER WILL RETURN BEHIND A PACIFIC COLD
FRONT MONDAY NIGHT. EVEN WITH GOOD CONVERGENCE ALONG THE FRONTAL
BOUNDARY, THE POTENTIAL FOR CONVECTION IS QUITE LOW GIVEN THE
EXTREMELY WARM AIR ALOFT.

SOME SUPPRESSION OF THE SOUTHERN PLAINS UPPER LEVEL HIGH WILL OCCUR
BY MID WEEK, AND SOUTHWESTERN KANSAS COULD BE AFFECTED BY MINOR
WAVES EMBEDDED IN THE WESTERLIES. UNCERTAINTY IN TIMING AND STRENGTH
OF THE WAVES AND THE STRENGTH OF THE MID LEVEL WARM POOL IS
SUBSTANTIAL, AND THE MENTION OF RAIN WILL NOT BE ADDED TO THE
PACKAGE AT THIS TIME.

THE NEXT PACIFIC COLD FRONT SHOULD MOVE ACROSS WESTERN KANSAS ABOUT
THURSDAY, AGAIN CAPPED BY EXTREMELY WARM AIR ALOFT. OTHER THAN
SUPPORTING COOLER TEMPERATURES ON FRIDAY, THE BOUNDARY WILL HAVE
LITTLE EFFECT ON THE WEATHER.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 056/082 056/092 060 2-0
GCK 054/083 052/092 059 200
EHA 054/085 052/094 057 200
LBL 056/084 054/092 058 200
HYS 058/080 056/088 062 220
P28 062/085 060/090 063 220

.DDC...NONE.

19/01

In the hours before

Special weather statement, May 26, 9:52 PM CDT, 2 hours 52 minutes before
KSZ030-031-044-045-063-076-077-086-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF CENTRAL,
SOUTHWEST AND WEST CENTRAL KANSAS...

AT 952 PM CDT A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AND SMALL HAIL EXTENDED FROM 4 MILES NORTH OF LARNED TO
SPEARVILLE TO 5 MILES NORTH OF FOWLER. THE THREAT OF SEVERE WEATHER
HAD ENDED NORTHWEST OF THIS LINE...AND SEVERE THUNDERSTORM WATCH
NUMBER 368 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

ELLIS...FINNEY...GRAY...HASKELL...LANE...NESS...SEWARD...AND TREGO.

SEVERE THUNDERSTORM WATCH 368 REMAINS IN EFFECT UNTIL 100 AM FOR
THE REMAINDER OF THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES.

01
Local storm report, May 26, 11:52 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
1152 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 N DEERFIELD             KS   WIND DAMAGE
05/26/00   KEARNY                         TRAINED SPOTTER REPORTED 6
                                          INCH TREE LIMBS DOWN. WINDS
                                          ESTIMATED AT 60 MPH.

0834 PM    9 N GARDEN CITY           KS   .75 INCH HAIL
05/26/00   FINNEY                         REPORTED BY TRAINED
                                          SPOTTER.

0825 PM    11 NW GARDEN CITY         KS   .88 INCH HAIL
05/26/00   FINNEY                         LAW ENFORCEMENT
                                          REPORTED.  ALSO 60 MPH WIND
                                          GUST.

1040 PM    BUCKLIN                   KS   1.00 INCH HAIL
05/26/00   FORD

1055 PM    7 W GREENSBURG            KS   1.00 INCH HAIL
05/26/00   KIOWA

BURKE

NNNN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:18 PM CDTSevere Thunderstorm WarningDDCHamilton42 min
May 26, 7:42 PM CDTSevere Thunderstorm WarningDDCKearny48 min
May 26, 8:13 PM CDTSevere Thunderstorm WarningDDCFinney47 min
May 26, 8:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 26, 10:22 PM CDTSevere Thunderstorm WarningDDCClark, Ford38 min
May 26, 10:44 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 27, 12:06 AM CDTSevere Thunderstorm WarningDDCComanche39 min
May 27, 1:17 AM CDTFlash Flood WarningDDCBarber, Comanche3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.